Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 51, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 2003, 2:21 PM MDT for Pueblo County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 2:21 PM MDT (20:21 UTC)
- Expired
- Jun 13, 2003, 3:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1624 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 132021 SVRPUB COC101-132115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PUEBLO COUNTY IN SOUTHEAST COLORADO... * UNTIL 315 PM MDT * AT 220 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS OVER WEST CENTRAL PUEBLO...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF... THE CITY OF PUEBLO INTENSE LIGHTNING IS ALSO OCCURRING. IF CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM HITS. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3841 10462 3829 10480 3798 10453 3816 10427 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:00 PM MDT, 21 minutes earlier.
Area forecast discussion, Jun 13, 2:00 PM MDT, 21 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 200 PM MDT FRI JUN 13 2003 SHORT TERM DISCUSSION...(TONIGHT/SATURDAY). MAIN CONCERNS ARE POPS TONIGHT AND SATURDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER THE MOUNTAINS AND ADJACENT PLAINS AT THIS TIME...WITH ISOLATED ACTIVITY OVER THE FAR EAST PLAINS. THIS ACTIVITY IS ASSOCIATED WITH A SHORTWAVE THAT IS MOVING ACROSS SOUTHERN PORTIONS OF THE STATE. THESE SHOWERS AND STORMS WILL CONTINUE THIS EVENING AND SHOULD LINGER THE LONGEST OVER THE FAR EAST PLAINS...MAYBE PAST MIDNIGHT. HAVE ALREADY HAD ONE CONFIRMED SEVERE STORM WITH LARGE HAIL...SO A FEW MORE SEVERE WILL BE POSSIBLE THIS EVENING. ON SATURDAY AN UPPER RIDGE BUILDS A LITTLE OVER THE 4 CORNERS AREA WHICH COULD BRING IN SOME DRIER AIR...THUS WILL GO WITH JUST ISOLD POPS OVER THE SW AND CNTRL MTNS AND THE SAN LUIS VALLEY. FOR THE EASTERN PLAINS AND MTNS...MOISTURE WILL STILL BE IN PLACE AND LOW LEVEL UPSLOPE ALONG WITH DAYTIME HEATING WILL GET THINGS GOING AGAIN. WILL GO WITH SCATTERED POPS ALONG THE ERN MTNS AND ADJACENT PLAINS FOR THE AFTERNOON WITH ISOLD POPS FAR EAST. GUIDANCE HIGHS FOR TOMORROW ARE IN FAIRLY GOOD AGREEMENT AND WILL STAY CLOSE TO THESE NUMBERS. LONG TERM DISCUSSION...(SATURDAY NIGHT THROUGH FRIDAY). MAIN CHALLENGE WILL BE POPS THROUGH THE PERIOD. NOT MUCH CHANGE IN THE PATTERN...WITH RIDGE OF HIGH PRESSURE BUILDING OVER THE ROCKIES WITH WEAK SHORTWAVES RIPPLING THROUGH UPPER FLOW. ACROSS SOUTHEAST PLAINS...MOIST UPSLOPE FLOW WILL CONTINUE WHICH WHEN COMBINED WITH AFTERNOON HEATING...AND WEAK QG LIFT FROM PASSING SHORTWAVES WILL SUPPORT ISOLATED TO SCATTERED CONVECTION EACH AFTERNOON AND EVENING...WITH GREATEST COVERAGE ALONG THE SOUTHEAST MOUNTAINS AND PLAINS. COULDNT RULE OUT POTENTIAL FOR ISOLATED PULSE TYPE SVR TSTORMS SAT EVENING...AS CAPES OF AROUND 1000...AND 0-6KM SHEARS ARE MARGINAL (20-30 KTS). HAVE SPREAD SOME SCATTERED POPS ONTO THE PLAINS IN THE EARLY EVENING HOURS. TSTORMS SHOULD DIE OFF DIURNALLY SAT NIGHT AS WEAK SHORTWAVE MOVES EAST OF THE AREA. SIMILAR TYPE SCENARIO EXPECTED FOR SUN AND MON...WITH WEAK EMBEDDED SHORTWAVES MOVING ACROSS AREA AND UPSLOPE CONTINUING ACROSS SOUTHEAST MOUNTAINS. ETA HINTS AT A SLIGHTLY DRIER ATMOSPHERE FOR SUNDAY WITH LOWER DEW POINTS ACROSS SOUTHEAST PLAINS...AND LOWER CAPES. CURRENT GRIDS HAVE 20 POPS AREA-WIDE BOTH DAYS...WHICH STILL LOOKS GOOD. HAVE WARMED UP MONDAY A FEW DEGREES. AVN SHOWS MORE POTENT SHORTWAVES TO MOVE ACROSS AREA FOR TUESDAY AND WEDNESDAY...HENCE AN INCREASE IN POPS FOR ALL MOUNTAIN AREAS AND ADJACENT PLAINS. THEN PATTERN BEGINS TO CHANGE INTO FRIDAY...AS UPPER RIDGE SHIFTS OVER THE AREA BRINGING WARMER AND DRIER CONDITIONS. -KT .PUB...NONE.
Hazardous weather outlook, Jun 13, 6:55 AM MDT, 7 hours 26 minutes before
COZ058>089-093>099-131500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 655 AM MDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ...SCATTERED THUNDERSTORMS AGAIN TODAY AND TONIGHT...A FEW POSSIBLY SEVERE PRODUCING LARGE HAIL, DAMAGING WINDS OR HEAVY RAIN... THE ATMOSPHERE OVER SOUTHERN COLORADO, ESPECIALLY SOUTHEAST COLORADO, REMAINS RIPE FOR CONVECTION. THE ATMOSPHERE IS FULL OF CONVECTIVE ENERGY AND CONTAINS VERY LITTLE CONVECTIVE INHIBITION. CONSEQUENTLY, THUNDERSTORMS SHOULD BEGIN FIRING OVER THE MOUNTAINS BY EARLY AFTERNOON, AND THEN SPREAD EAST ACROSS THE PLAINS DURING THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL TO AROUND 1 INCH IN DIAMETER, WIND GUSTS TO AROUND 60 MPH, LIGHTNING, AND HEAVY RAIN. ALTHOUGH STEERING WINDS ARE A LITTLE STRONGER THAN YESTERDAY, A FEW STORMS COULD STILL MOVE SLOW ENOUGH TO PRODUCE SOME NUISANCE TYPE FLOODING. SEVERE STORMS AND HEAVY RAIN COULD OCCUR ANYWHERE ON THE SOUTHEAST PLAINS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY. ISOLATED THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN DEVELOP ACROSS THE REGION ON SATURDAY...WITH THE GREATEST THUNDERSTORM COVERAGE EXPECTED ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. WITH EASTERLY UPSLOPE FLOW...AND INCREASING ATMOSPHERIC LOW LEVEL MOISTURE...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS... PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. FROM SUNDAY INTO NEXT THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE PROJECTED TO DEVELOP EACH DAY ACROSS THE REGION...MAINLY DURING THE AFTERNOON AND EVENING. AT THIS TIME THE MAIN THREAT FROM THE STRONGEST OF THESE STORMS APPEARS TO BE HEAVY RAINFALL AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM TODAY ACROSS THE SOUTHEAST PLAINS.
In the hours before
Local storm report, Jun 13, 2:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
205 PM MDT FRI JUN 13 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 2 N BRANSON CO .75 INCH HAIL
06/13/03 LAS ANIMAS REPORTED BY TRAINED
SPOTTER.
0155 PM KIM CO .75 INCH HAIL
06/13/03 LAS ANIMAS REPORTED BY TRAINED
SPOTTER.The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 12:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 53 min |
| Jun 13, 1:43 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 62 min |
| Jun 13, 1:59 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.